MAUDE Adverse Event Report: COOK INC COOK SPECTRUM; FOZ CATHETER, INTRAVASCULAR, THERAPEUTIC, SHORT-TERM LESS THAN 30 DAYS

COOK INC COOK SPECTRUM; FOZ CATHETER, INTRAVASCULAR, THERAPEUTIC, SHORT-TERM LESS THAN 30 DAYS
Model Number G50817
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 08/28/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Brand name: cook spectrum minocycline/rifampin impregnated double lumen central venous catheter.Customer (person): phone number: (b)(6).Investigation: evaluation: it was reported that a wire guide from a cook spectrum minocycline/rifampin impregnated double lumen central venous catheter (c-udlm-801j-abrm-hc) from lot 9712221 was difficult to withdraw.The user withdrew the whole device and placed a new device to complete the procedure.Cook became aware of this event on (b)(6) 2020 upon being notified by (b)(6) hospital.The patient reportedly experienced no adverse effects as a result of this incident.Reviews of the complaint history, device history record (dhr), instructions for use (ifu), manufacturing instructions, and quality control, as well as a visual inspection and dimensional verification of the returned device, were conducted during the investigation.One wire guide was returned in a used and damaged condition.A kink was found at 2.5cm from the distal tip.The weld is broken from the safety wire at the "j" tip (distal end).No coil elongation was noted.The outer diameter was measured within specification.Cook has concluded that this device was manufactured to specification.Additionally, a document based investigation evaluation was performed.A review of the device master record found that proper procedures are in place to identify and prevent this failure mode prior to device distribution.A review of the design history file shows evidence of verifications in place to meet design requirements related to this failure mode.A review of the device history record for the device lot showed no nonconformance's.A review of the dhr for the associated wire guide subassembly lot showed two related nonconformance's, where both devices were scrapped.A database search revealed no additional complaints associated with this device lot.There is no evidence to suggest there is any nonconforming product in house or out in the field.Additionally, a review of the product labeling for the device was completed.The instructions for use state the following instructions related to the reported failure mode: "precautions standard seldinger technique for placement for placement of percutaneous vascular access sheaths, catheters and wire guides should be employed during the placement of a central venous catheter.Instructions for use if resistance is encountered during wire guide insertion, do not force wire guide.Withdrawal of wire guide through needle should be avoided; breakage may result.How supplied: upon removal from package, inspect the product to ensure no damage has occurred." based on the information provided, inspection of the returned product, and the results of the investigation, a definitive cause of failure was traced to component failure unrelated to a manufacturing or design defect.It is unclear at what point the wire guide was being withdrawn, but it was interpreted that the wire guide was being withdrawn through the catheter and not the needle when the difficulty was noted.Based on examination of the device, it is likely that the damaged weld contributed to the difficult withdrawal.However, it is unknown what caused the weld connection to break.Tortuous patient anatomy could have contributed to the damage, but this cannot be confirmed without additional information.The appropriate personnel have been notified.Per the quality engineering risk assessment, no further action is required.Cook will continue to monitor for similar complaints.
 
Event or Problem Description
It was reported that during placement of a cook spectrum minocycline/rifampin impregnated double lumen central venous catheter in the patient's subclavian vein, the physician felt resistance when withdrawing the wire guide.The physician removed the catheter and wire guide together.A new set was used to complete the procedure.No adverse effects to the patient were reported.Upon receiving the device, it was observed that the wire guide had separated, thus prompting this report.

Brand Name
COOK SPECTRUM
Common Device Name
FOZ CATHETER, INTRAVASCULAR, THERAPEUTIC, SHORT-TERM LESS THAN 30 DAYS
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key10765620
Report Number1820334-2020-01989
Device Sequence Number19666696
Product Code FOZ
UDI-Device Identifier00827002508170
UDI-Public(01)00827002508170(17)210808(10)9712221
Combination Product (Y/N)Y
Initial Reporter CountryTW
PMA/510(K) Number
K081113
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,other
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 10/30/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/08/2021
Device Model NumberG50817
Device Catalogue NumberC-UDLM-801J-ABRM-HC
Device Lot Number9712221
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/09/2020
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 10/12/2020
Initial Report FDA Received Date10/30/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age52 YR
Patient Weight74